Abilify - mood stabilizer?

By Michelle MyBelle Latest Activity July 17, 2012 at 9:43 am Views 640 Replies 11

Michelle MyBelle

My doc has me on abilify and says it can work as both an anti-psychotic and a mood stabilizer. I has never heard if this and those commercials sure do not say anything about it. Any taking Abilify as a mood stabilizer and if so how many mgs? Thank you for reading.

  • Report Report as inappropriate
  • Share
    Email Email
    Print Print Twitter Twitter
    Facebook Facebook

Replies (11 replies)

Add your reply Reply Down
  • SquirrelySquirrel
    SquirrelySquirrel July 18, 2012 at 12:33 am   

    I'm on abilify (5mg once a day) along with lamictal (150 mg once daily) and metadate (for my ADHD).

    Abilify was added to help with my severe depression. Just having my usual weight fluctuations.

    I cant tell if it is doing much or if I am having a better week, or if it was related to hormones.

  • Michelle MyBelle
    Michelle MyBelle July 18, 2012 at 12:01 pm   

    Thank you for replying. I am also on 5mg of Abilify. It helps control my visual disturbances/hallucinations and I guess it is working to stabilize my moods some. I still cycle but it doesn't last as long or go as deep into the episode. I just wish something could be added to help a bit more. But I'm not sure what to ask for. Lamictal gave me the rash so it's out of the question.

    I've been losing weight but I'm not sure if the meds are doing it or if it is related to my eating disorder.

  • Colorado5591
    Colorado5591 July 17, 2012 at 3:47 pm   

    I love abilify, it really helps me with depression and with psychosis and just in general. I take 30mg per day because of psychosis. I haven't had any weight gain issues from it or other bad side effects.

  • Michelle MyBelle
    Michelle MyBelle July 17, 2012 at 4:41 pm   

    Thank you for replying. If you don't mind me asking what do you take with it? I'm still swinging back and forth and up and down too much so I think I need something else added. I told my doc this and he said he will help me monitor it but I always like to have suggestions in minds before I see him. I haven't had any weight gain with it either. If anything I've lost weight while taking it.

  • missjoycemarie
    missjoycemarie July 17, 2012 at 1:27 pm   

    I'm glad it is working for you :) I'm actually losing weight with taking Lithium. I don't have an appetite to eat and I have a lot of energy. It's weird. Kinda bad though with my eating disorder. But, I feel better on this medicine than any other one I've been on. I just don't like my side effects that much-I am constantly thirsty and I get nauseated really easily. I guess it just works different for everyone.

  • Michelle MyBelle
    Michelle MyBelle July 17, 2012 at 4:39 pm   

    Meds do work differently for different people. I've always been afraid of lithium because I heard it made people gain tons of weight. But now I've heard two people say they lost weight while taking it. Are you getting treatment for your ed rt now?

  • missjoycemarie
    missjoycemarie July 17, 2012 at 4:53 pm   

    No, I'm not getting treatment. I need to though. I opened up to my therapist about it though and he said that many people that struggle with bipolar also struggle with eating disorders. I have such low self esteem and I feel like not many people understand why I am this way.

  • Michelle MyBelle
    Michelle MyBelle July 18, 2012 at 12:04 pm   

    I have also heard that many who have eds also struggle with bipolar. I wonder how many here do. I'm proud of you for addressing the ed issue with your therapist. I hope he can help you find adequate treatment because as I've found they play into one another. I have low self esteem
    Too. Well except when I'm hypo or full out manic. Then I think I am a God-send and can do everything.

    I hope you will take care of yourself and always remember the physical is so closely related to the emotional. If you ever want to talk I am here.

  • Michelle MyBelle
    Michelle MyBelle July 17, 2012 at 12:31 pm   

    Thank you missjoycemarie. The abilify seems to be working because I know when I forget to take it I start having visual disturbances again associated with the mania. My doc also said in a weird way even klonopin can act as a type of mood stabilizer. I guess I can see his viewing on it. But not in the traditional sense. I am glad you have found a combo that works well for you. Do you have any problems health wise with taking lithium or weight gain? I am very afraid of that. I told my doc I'd do ECT if I could just feel better. I am willing to do anything.

    Oh I did once cold turkey from klonopin and it was hell! I was seeing things and hearing things that nobody else did and thought I was loosing my mind. It was awful. I never want to experience that again. That's why this doc put me back on it.

    I hope you have a good day and thank you for the friend request. :)

  • missjoycemarie
    missjoycemarie July 17, 2012 at 10:36 am   

    I was on 10 mg Abilify for about a year. It was for my mania, not really mood stabilizer. I did not like it at all. I'm allergic to Risperdal. I also have an eating disorder, so weight gain with medicines really scares me. I took Klonopin for about a year too and when I got off of it, I had horrible withdrawals. So, make sure you don't just stop taking it without consulting with your doctor. I am currently on Wellbutrin and Lithium. I have no appetite to eat that much, but it helps my moods a lot. I'm a lot more positive, but I still have my days every once in awhile. It works different for everyone but hope this can help. I have heard good things about Abilify, it just wasn't for me.

  • Michelle MyBelle
    Michelle MyBelle July 17, 2012 at 9:46 am   

    I took lamictal but got the rash so that one is out for me. He says he doesn't want to go to lithium unless we have to because I've had health problems related to anorexia that I am working in recovering from right now. And I tried risperdal but was too afraid of the potential wt gain so I told him I couldn't take it. I also take wellbutrin and klonopin.